Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 74, NWS Albany, NY

July 12, 2005Albany County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 12, 2005, 3:47 PM EDT for Albany County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 3:47 PM EDT (19:47 UTC)
Expired
Jul 12, 2005, 4:48 PM EDT
In force
61 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Albany County, NY

The radar

The Albany radar (KENX), 9 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 121947
SVRALY
NYC001-122045-
/O.NEW.KALY.SV.W.0074.050712T1947Z-050712T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
347 PM EDT TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALBANY COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 445 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WESTERLO...OR ABOUT 14 MILES SOUTHWEST OF DELMAR...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTERLO BY 355 PM EDT
  RAVENA BY 430 PM EDT

LAT...LON 4266 7409 4251 7379 4250 7378 4249 7379
      4246 7379 4242 7410 4250 7423 4253 7423

$$

TAW
3 follow-up statements
000 
WWUS51 KALY 122014
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
413 PM EDT TUE JUL 12 2005

NYC001-122045-
/O.CON.KALY.SV.W.0074.000000T0000Z-050712T2045Z/
ALBANY NY-
413 PM EDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR
SOUTHERN ALBANY COUNTY...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEWRYS...OR ABOUT 13
MILES SOUTHWEST OF DELMAR...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  AQUETUCK...6 MILES SOUTHWEST OF RAVENA...7 MILES SOUTHWEST OF
  COEYMANS AND 8 MILES SOUTHWEST OF ROAH HOOK BY 425 PM EDT

LAT...LON 4266 7409 4251 7379 4250 7378 4249 7379
      4246 7379 4242 7410 4250 7423 4253 7423

$$
000 
WWUS51 KALY 122024
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
421 PM EDT TUE JUL 12 2005

NYC001-122045-
/O.CON.KALY.SV.W.0074.000000T0000Z-050712T2045Z/
ALBANY NY-
421 PM EDT TUE JUL 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM EDT FOR
SOUTHERN ALBANY COUNTY...

AT 418 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR NEWRYS...OR ABOUT 14 MILES NORTHWEST OF HUDSON...MOVING
SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  9 MILES SOUTHWEST OF COEYMANS BY 430 PM EDT

ANOTHER POTENTIAL SEVERE THUNDERSTORM WAS LOCATED JUST WEST OF THE 
HUDSON RIVER BETWEEN DELMAR AND GLENMONT.   


LAT...LON 4266 7409 4251 7379 4250 7378 4249 7379
      4246 7379 4242 7410 4250 7423 4253 7423

$$
000 
WWUS51 KALY 122048
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
447 PM EDT TUE JUL 12 2005

NYC001-122057-
/O.EXP.KALY.SV.W.0074.000000T0000Z-050712T2045Z/
ALBANY NY-
447 PM EDT TUE JUL 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ALBANY COUNTY EXPIRES
AT 445 PM EDT. STRONG THUNDERSTORMS WILL CONTINUE IN SOUTHEAST 
ALBANY COUNTY THROUGH 515 PM.

LAT...LON 4266 7409 4251 7379 4250 7378 4249 7379
      4246 7379 4242 7410 4250 7423 4253 7423

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:45 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 12, 2:45 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT TUE JUL 12 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...BACKDOOR FRONT ACROSS
EASTERN NEW YORK FOCUSING SCATTERED THUNDERSTORMS THIS AFTERNOON.
DRIER AIR REACHED ABOUT TO NEW ENGLAND BORDER.  MORNING ALY RAOB
INDICATED A FAIRLY DECENT CAP NEAR 700 MB...BUT CAP HAS OBVIOUSLY
BEEN BROKEN IN SPOTS.  ISOLATED STRONG/SEVERE CELLS ACROSS SW
ADIRONDACKS WITH AS OF THIS TIME 1 SVR AND 1 FFW. WITH LOSS OF
DIURNAL HEATING ACTIVITY SHOULD DIMINISH PRETTY QUICKLY.

LOTS OF POTENTIAL FOR SHRA/TSRA OVER THE FORECAST PERIOD AND HAVE
ATTEMPTED TO MINIMIZE TIMES OF PRECIPITATION WITH AN EMPHASIS ON THE
DIURNALLY FAVORABLE TIMES.

ON WEDNESDAY BACKDOOR FRONT WILL AGAIN BE IN THE AREA AND NEW COLD
FRONT APPROACHES FROM THE NORTH. NORTHERN FRONT WILL REACH  CANADIAN
BORDER WEDNESDAY NIGHT AND WEAK HIGH PRESSURE WILL PUSH IT SOUTH
THURSDAY.  GIVEN FRONT IN VICINITY WILL INCLUDE CHANCE POPS BOTH
WEDNESDAY AND THURSDAY AFTERNOON/EVENING.  WIND FIELDS ARE WEAK SO
THE THREAT OF ORGANIZED SEVERE WEATHER IS SMALL.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...WILL KEEP FRIDAY DRY AS WEAK
HIGH BUILDS SOUTH BEHIND FRONT.  FRONT LIFTS BACK NORTH OVER THE
WEEKEND. 12Z GFS BRINGS THE MOISTURE BACK TO THE NORTH FASTER THAN
PREVIOUS RUNS.  HAVE INCLUDED CHANCE POPS PM/EVENING OVER THE
WEEKEND AND INTO TUESDAY.  06Z/12Z GFS INDICATED STRONGER COLD FRONT
WITH MID NEXT WEEK MIGHT BRING DRIER/COOLER WEATHER TO THE REGION BY
WEDNESDAY.  QUICK PEEK AT 12Z ECMWF SHOWS SLOWER TROUGH PROGRESSION
AND LESS CHANCE OF COOL DOWN.

&&

AVIATION...MAINLY VFR CONDITIONS THROUGH 16Z WEDNESDAY.  EXCEPTIONS
WILL BE ISOLATED IFR CONDITIONS THROUGH ABOUT 01Z IN WIDELY
SCATTERED THUNDERSTORMS AND SHOWERS. LOCALLY BRIEF STRONG WINDS
NEAR THUNDERSTORMS.  SCATTERED THUNDERSTORMS REDEVELOPING WEDNESDAY
AFTERNOON. PATCHY GROUND FOG AROUND SUNRISE COULD ALSO PRODUCE LOCAL
IFR CONDITIONS. PLACE RECEIVING RAIN THIS AFTERNOON WOULD BE MOST
SUSCEPTIBLE.

&&

HYDROLOGY...ISOLATED HEAVY RAIN WILL POSE THE THREAT OF VERY
LOCALIZED FLOODING NEXT COUPLE OF HOURS BUT FOR MOST RIVER BASINS
LITTLE OR NO RAIN WILL FALL THROUGH NOON WEDNESDAY. FOR MUCH OF THE
NEXT WEEK (WITH A FEW EXCEPTIONS) WE WILL HAVE A CONVECTIVE
THREAT...MAINLY DURING THE AFTERNOON.  LOCALLY HEAVY RAIN POSSIBLE
IN STORMS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Jul 12, 3:40 PM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
340 PM EDT TUE JUL 12 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
340 PM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

THERE IS A POSSIBILITY OF A FEW THUNDERSTORMS WITH LOCALLY VERY
HEAVY RAIN AND GUSTY WINDS THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY...THURSDAY...AND THEN
SATURDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 12, 12:46 PM EDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1246 PM EDT TUE JUL 12 2005

NYZ032-033-121715-

...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES...

AT 1243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN.  THIS STORM WAS LOCATED 81 MILES SOUTHEAST OF LIMEKILN
LAKE CAMPGROUND...OR ABOUT OVER COLONIE. THIS STORM WAS NEARLY
STATIONARY.

RAINFALL AMOUNTS UP TO A HALF AN INCH WILL BE POSSIBLE FROM THIS
STORM.

TAW/KDL
Special weather statement, Jul 12, 1:17 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
117 PM EDT TUE JUL 12 2005

NYZ032-033-121815-

...A STRONG THUNDERSTORM IN HAMILTON AND HERKIMER COUNTIES...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING  THIS STORM WAS LOCATED NEAR EAGLE BAY...
OR ABOUT 7 MILES EAST OF OLD FORGE...AND MOVING SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
LIMEKILN LAKE CAMPGROUND BY 125 PM EDT
WEST CANADA LAKE BY 210 PM EDT

RAINFALL AMOUNTS MAY RANGE FROM A HALF AN INCH TO AN INCH FROM THESE
THUNDERSTORMS.

TAW
Special weather statement, Jul 12, 2:39 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
239 PM EDT TUE JUL 12 2005

NYZ041-050-121930-

...A STRONG THUNDERSTORM MOVING ACROSS SARATOGA COUNTY...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING...AND A BRIEF PERIOD OF HEAVY RAIN.  THIS
STORM WAS LOCATED 6 MILES NORTH OF ROCK CITY FALLS...OR ABOUT 10
MILES NORTHWEST OF SARATOGA SPRINGS...AND MOVING SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
ROCK CITY FALLS BY 300 PM EDT
7 MILES WEST OF SARATOGA SPRINGS BY 305 PM EDT
6 MILES EAST OF GALWAY BY 310 PM EDT
MILTON BY 315 PM EDT
BALLSTON SPA BY 325 PM EDT

RAINFALL AMOUNTS MAY REACH A HALF AN INCH TO AN INCH FROM THIS
THUNDERSTORM.

TAW
Special weather statement, Jul 12, 2:54 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
254 PM EDT TUE JUL 12 2005

NYZ033-121945-

...A STRONG THUNDERSTORM MOVING ACROSS NORTHERN HAMILTON COUNTY...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR BLUE MOUNTAIN LAKE...OR ABOUT 13 MILES NORTHWEST OF INDIAN
LAKE...AND MOVING SOUTH AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
BLUE MOUNTAIN LAKE BY 300 PM EDT
LAKE DURANT CAMPGROUND BY 310 PM EDT
7 MILES WEST OF INDIAN LAKE BY 330 PM EDT
LEWEY LAKE CAMPGROUND BY 345 PM EDT

RAINFALL RATES MAY REACH A HALF AN INCH TO AN INCH AN HOUR FROM THE
THUNDERSTORM.

TAW
Special weather statement, Jul 12, 3:35 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
335 PM EDT TUE JUL 12 2005

NYZ042-122015-

...A STRONG THUNDERSTORM MOVING INTO EXTREME NORTHERN WARREN COUNTY...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED
NEAR NORTH CREEK...OR ABOUT 12 MILES EAST OF INDIAN LAKE...AND MOVING
SOUTH AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTH CREEK BY 345 PM EDT
JOHNSBURG BY 410 PM EDT

RAINFALL RATES MAY APPROACH A HALF AN INCH TO AN INCH AN HOUR FROM
THIS THUNDERSTORM.

TAW
Special weather statement, Jul 12, 3:37 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
337 PM EDT TUE JUL 12 2005

NYZ051-052-122000-

...A STRONG THUNDERSTORM IN ALBANY COUNTY...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR BERNE...OR ABOUT 18 MILES WEST OF DELMAR...AND MOVING
SOUTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
WESTERLO BY 350 PM EDT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 1:46 PM EDTSevere Thunderstorm WarningALYHerkimer63 min
Jul 12, 2:05 PM EDTFlash Flood WarningALYHerkimer4 hr
Jul 12, 4:48 PM EDTSevere Thunderstorm WarningALYGreene60 min
Jul 12, 5:00 PM EDTSevere Thunderstorm WarningALYColumbia62 min
Jul 12, 7:19 PM EDTSevere Thunderstorm WarningALYFulton56 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.